My name is Lauren and I'm 23yrs old. I was just diagnosed about 6mo ago with Crohn's, but apparently have had symptoms since I was 14. Like you, I have also lost a lot of weight. I have gone from 135 to 110lbs (not sure what that is in kgs). I drink ENSURE PLUS, which is designed to give you vitamins and nutrients that you are not getting from food, plus give you some extra calories. You can find that at most grocery stores. I also have this protein powder which you put in the blender with milk or water, and anything else you want to mix with it. It is called MAX and is made to help you gain weight quickly. There are an entire days worth of calories in one serving, however I have to break it up into smaller servings because it is too thick to drink at once. You can find it in most health food stores like GNC. I'm not sure where you are from, so I don't know what kind of stores you have near you.
I also have a lot of trouble passing stools as well. My suggestions would be more fiber of course, and more water. I'm always constipated and what I find helps me with that is MIRALAX. It is a powder that you mix in with any liquid (juice, water, tea....whatever) and it completely dissolves.. no taste, no grit, no smell, no color.. and it helps make going to the bathroom a lot easier. It is an osmotic laxative, which means it pulls water from your body into your intestines, helping the poo to move through easier and quicker. I find it to be pretty effective, since not too much helps me.
I hope I've helped... let me know if you have any other questions.
Hmmm, unlike what you are experiencing, I have never gained ANY weight. I currently weigh 105 and I am a 23yr male with UC. I eat CONSTANTLY with lots of foods that make people fat, haha. I have never weighed more than that, which bothers me a lot since people tell me I am so skinny and being male....bleh. I do admit I do not work out and my job consists of me sitting in front of a computer all day...which I would think would get me fat anyway, lol. I have tried protein drinks but can't drink them constantly during the week as I get sick of the taste after the first two days of drinking it. So, if any of you find out how to put on weight, let me know. =D
Working out helps the appetite, reduces inflammation, and increases your weight by gaining muscle. You'll have to fight through the fatigue and trust that it will likely help. Give it 3 months before you see results.
Vomiting is an early sign of Magnesium deficiency caused by Chrons!
To all of you with Crohn's and other forms of Colitis sufferers:
You all are deficient in Magnesium which is the most important thing you can get from food for YOUR DIGESTIVE TRACT and other biological reactions according to the NIH!
YOU WAKING UP WITH CRAMPS AT NIGHT? THEN GET THE MAGNESIUM TABLETS AND TAKE NO LESS THAN 3/DAY.
YOU CONSTIPATED? YOU VOMITING? YOU MAKING TRIP AFTER TRIP TO BATHROOM TO CRAP? etc....THEN GET THE MAGNESIUM TABLETS AND EAT FOODS HIGH IN MAGNESIUM!
It is just Unbelieveable HOW FEW PEOPLE with Chrons or UC do not take Magnesium!
This is from the National Institute of Health so start Googling magnesium and Chrons...
When can magnesium deficiency occur?
Even though dietary surveys suggest that many Americans do not get recommended amounts of magnesium, symptoms of magnesium deficiency are rarely seen in the US. However, there is concern that many people may not have enough body stores of magnesium because dietary intake may not be high enough. Having enough body stores of magnesium may be protective against disorders such as cardiovascular disease and immune dysfunction [7-8].
The health status of the digestive system and the kidneys significantly influence magnesium status. Magnesium is absorbed in the intestines and then transported through the blood to cells and tissues. Approximately one-third to one-half of dietary magnesium is absorbed into the body [9-10]. Gastrointestinal disorders that impair absorption such as Crohn's disease can limit the body's ability to absorb magnesium. These disorders can deplete the body's stores of magnesium and in extreme cases may result in magnesium deficiency. Chronic or excessive vomiting and diarrhea may also result in magnesium depletion [1,10].
Healthy kidneys are able to limit urinary excretion of magnesium to make up for low dietary intake. However, excessive loss of magnesium in urine can be a side effect of some medications and can also occur in cases of poorly-controlled diabetes and alcohol abuse [11-18].
Early signs of magnesium deficiency include loss of appetite, nausea, vomiting, fatigue, and weakness. As magnesium deficiency worsens, numbness, tingling, muscle contractions and cramps, seizures (sudden changes in behaviors caused by excessive electrical activity in the brain), personality changes, abnormal heart rhythms, and coronary spasms can occur [1,3-4]. Severe magnesium deficiency can result in low levels of calcium in the blood (hypocalcemia). Magnesium deficiency is also associated with low levels of potassium in the blood (hypokalemia) [1,19-20].
Many of these symptoms are general and can result from a variety of medical conditions other than magnesium deficiency. It is important to have a physician evaluate health complaints and problems so that appropriate care can be given.
Who may need extra magnesium?
Magnesium supplementation may be indicated when a specific health problem or condition causes an excessive loss of magnesium or limits magnesium absorption [2,7,9-11].
* Some medicines may result in magnesium deficiency, including certain diuretics, antibiotics, and medications used to treat cancer (anti-neoplastic medication) [12,14,19]. Examples of these medications are:
o Diuretics: Lasix, Bumex, Edecrin, and hydrochlorothiazide
o Antibiotics: Gentamicin, and Amphotericin
o Anti-neoplastic medication: Cisplatin
* Individuals with poorly-controlled diabetes may benefit from magnesium supplements because of increased magnesium loss in urine associated with hyperglycemia .
* Magnesium supplementation may be indicated for persons with alcoholism. Low blood levels of magnesium occur in 30% to 60% of alcoholics, and in nearly 90% of patients experiencing alcohol withdrawal [17-18]. Anyone who substitutes alcohol for food will usually have significantly lower magnesium intakes.
* Individuals with chronic malabsorptive problems such as Crohn's disease, gluten sensitive enteropathy, regional enteritis, and intestinal surgery may lose magnesium through diarrhea and fat malabsorption . Individuals with these conditions may need supplemental magnesium.
When your Magnesium is high it prevents the body's Immune system from MALFUNCTIONING AND ATTACKING YOUR GI TRACT according to the NIH so please Re-READ the paragraph below Link! AND SUPPLEMENT BY TAKING 2X MORE THAN THE DAILY RECOMENDED AMOUNT BECAUSE LITTLE WILL GET ABSORBED ANYWAY AND IF YOU DO GET TOO MUCH THE WORSE YOU'LL PROBABLY GET IS DIAHREA AND AS FAR AS i KNOW YOU MIGHT BE CONSTIPATED DUE TO THE SWOLLEN TISSUE SO THE MAGNESIUM WILL HELP WITH THIS so just give it 6 months to notice a difference or if you see it in less time let me know!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.